I'd like to make a few comments about the term "withdrawal". I believe that the word "withdrawal" seems to be overused, particularly after one has been through the "acute" phase which typically lasts a few weeks to a few months off a benzodiazapene. A majority of folks seem to be feel relatively well by six months off the benzo, despite possibly having a few stubborn issues remain. I believe that the first few weeks to possibly couple of months off a benzo (for most) can rightly be labeled "withdrawal". Unfortunately, if one continues to use that word beyond that acute phase, particularly with doctors (and even with family members), one can get looks and reactions that are of disbelief and sometimes defensiveness. In our culture, "withdrawal" is often used to describe the process one goes through in "addiction". Sadly, that often means with regard to illegal substances like heroin, cocaine...There seems to be a kind of stigma attached to that label. Sometimes it may be best to stop using the term "withdrawal" in describing the physical condition one may find oneself in after a few months (and longer) off a benzo and sooner than later (IMHO).
I think it may be more helpful to use some other phrases with family members, friends and even our doctors. For example, instead of saying one is "in withdrawal" at 6, 12 or even 15 months off the benzo, one can say something like "my nervous system still feels very sensitive and reactive to stress" or "even though it has been a year or over a year, the discontinuation of benzodiazapenes seems to have impacted my ability to deal with certain kinds of stress smoothly". In speaking with one's doctors, one can perhaps use some more specific terms such as "discontinuation syndrome". One could say "you know doc, I have been off benzodiazapenes for over six months and my CNS (central nervous system) feels like what I've read some folks experience when they discontinue certain types of antidepressants or othe medications". Or one could perhaps mention to a more flexible doctor that "although the benzodiazapene processed out of my body many months ago, I feel like the part of my brain that was calmed by it (GABA) is still hyperexcitable".
Finally, it may be appropriate to at least consider that some of one's reactions, whether physical or psychological, could be a manifestation of some "pre benzo" issues for which one first took the benzo. For example, if one took a benzo for anxiety, once the physical acute withdrawal has passed (could be a few months), is the fearfulness or perhaps even a specific phobia about something likely to be suddenly gone? Maybe there are some kinds of therapy or coping skills that one has not done that could help address certain problems. With anxiety, I noticed that even up to six months off the benzo, rebound anxiety for me was stronger than the anxiety I had before the benzo. I never had a panic attack before the benzo yet had two mini "panics" at 3 and 6 months off. Fortunately, I had done some reading to understand the process as well as worked on developing mindfulness and some other defusion techniques so that the "panic" was contained and eventually never came back. That being said, I welcome panic or strong anxiety now because I know I can handle whatever might come, which is half the battle. Trying to push away or escape panic or certain kinds of anxiety seems to make them stronger and only lead to the possibility of more panic in the future. Self compassion can also be a key. Research has shown that most people who experience some blues or anxiety also have a higher amount of self criticism. Learning ways to be more compassionate and accepting of oneself or one's circumstances can help as well.
Labeling one's life circumstance as "withdrawal" seems to be vague and often confusing to our loved ones and friends. I found that spending too much energy trying to "defend or justify" post benzo CNS sensitivity can sometimes lead to lack of empathy in others. It may be that less is more when it comes to the explanations one gives, although using the one word "withdrawal" may be too simple and even confusing for some. Sometimes, one can make oneself a victim when using terms like "withdrawal" for too long. It may keep one down and prevent one from healing more quickly, especially if there might be a tendency to blame some of life's circumstances on "withdrawal" rather than taking responsibility for a reaction or one's behavior. I am not accusing anyone of not taking responsiblity. I know many are suffering and in most cases, not one's fault. That being said, sometimes one can take more responsibility and be proactive in certain ways.
I wonder how others may feel about the term "withdrawal" and whether one might feel it is being overused or even misused?